The Problem With The Pill

Words: Hannah Riordan

We all know that contraception is not, in any way, at the standard it should be. It feels like any development of it has come to a halt, and we essentially have to just take what we’re given. Side effects of taking contraception are often just something we tell each other horror stories about, like bleeding for a month straight, or developing acne in places you never thought you could. But some side effects often prove to be a little more debilitating than those that are physical. Those that effect our mental .  

The pill is one of the most common forms of contraception, but is anecdotally one of the worst culprits for noticeable side effects to and general wellbeing. And even though very few medical studies have recognised this, my own experience with the pill and its side effects would not contradict this.

I was fifteen the first time I visited the clinic to get the contraceptive pill. Due to a history of migraines and strokes in the family, I was prescribed the mini pill, then called: Cerelle. The mini pill is a progesterone-only pill, whereas the combined pill is (as the name states) a combination of two hormones, progesterone and oestrogen.

Like many others at fifteen, I was already anxious. Anxious about school, anxious about exams, anxious about classrooms, exam halls, crowded spaces, and busy trains. Of course, this was extremely frustrating and often a little embarrassing, I knew this was a phase, and I learned to recognise situations that would make me anxious, or bring on a panic attack.

This all changed after starting the pill. For no other reason, I began to have panic attacks almost every day, and starting on the pill seemed to be the catalyst for such a marked increase in . I couldn’t find a way to explain how I was feeling at the time, it felt as though I was never thinking with a level head, like my sense of better judgement was blurred, and all of my emotions heightened.

I don’t doubt that many other women and young teenagers have similar feelings of anxiety as a result of taking the pill. And I also don’t doubt that many others may be feeling how I felt; like it was my fault, and I was making myself go crazy. I can’t help but think how these side effects could be so damaging, particularly to younger teenagers, who’s bodies are still developing, and are already in a confusing and stressful time as it is. I was never informed about the mental side effects of the pill, not even a hint. If I’d have known that as soon as I came off the pill my panic attacks would stop and I would never lay awake until 3am uncontrollably sobbing ever again, I would have come off in a heartbeat. But I didn’t know, because I was never told that this was a side effect.